Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Taking medication for hypertension, copd and diabetes. Having altered mental status. Reason?

Jan 2013
User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2003
Answered : 1658 Questions
My grandfather who is 94yrs and under regular medication for Hypertension/copd/diabetes is on tablets-

Enalapril 5mg*HS
Amlodipine 5mg*OD
Metformin 500mg*TDS,
lasix (Frusemide) 20mg*OD
Home nebulization with salbutamol:Ipratropium bromide and Normal saline.

His T-afebrile, PR- 84bpm, RR-20/min, B.P-130/80, SPOs in room air- 94%.

His present Fasting sugar is-108, and post-prandial sugar is -147.

Since 2 days, he is having altered mental status, he forgets to wear clothes and moves from one room to next and wanders here and there. Such episodes occurs especially in the evening and resolves on its own.

His CBC,LFT,RFT and routine urine exam shows everything under normal limit except
total bilirubin -1.6
S. sodium-125

I suspected hyponatremia might have resulted such change in mental status.

So, I want to ask you:
Is there any other possibilites other than hyponatremia to cause such altered mental status?
What to do with Lasix?If Lasix is continued, it might further lower sodium level but if stopped I am worried about his edematous Leg (fluid retention).

Posted Wed, 8 May 2013 in Medicines and Side Effects
Answered by Dr. Mayank Bhargava 4 days later
Welcome to XXXXXXX forum.

Let me know the associated symptoms along with mentioned.
Since how long this pedal edema is persisting?
Does he has difficulty in breathing especially at lying down position?
Does he has weakness in any limb/ tingling sensation in limbs?

With the available described details, there could be possibility of hyponatremia, hypoxic encephalopathy and stroke.
All other parameters blood pressure, blood sugar, pulse rate, temperature appears to be normal.

Lasix containing furosemide causes dilutional hyponatrmia and serum sodium <120 causes unconsciousness.
His respiratory rate is 20/ min and it is on higher side. Normal respiratory rate is 14-16/ min.
Pedal edema could be due to amlodipine or could be due to heart/ respiratory long lasting pathology.

You should consult with XXXXXXX medicine specialist and neurologist and should go for thorough check up.
He should go for complete blood count, regular check up of serum electrolytes, CT/ MRI scan brain, chest x XXXXXXX and 2 D echocardiography.

Treatment depends on exact diagnosis.
Meanwhile, he should stop amlodipine for coming few days and observe the disappearance of pedal edema.
He should get admission in local hospital and should remain in close scrutiny of treating doctor.
If low serum sodium is the cause of all symptoms, then correction of sodium is mandatory.

Hope that helps.
Let me know your other query.
Take care,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
Follow-up: Taking medication for hypertension, copd and diabetes. Having altered mental status. Reason? 3 days later

Thank you very much for your kind reply.

He is having pedal edema since 45 days and has now increased upto knee.Since few days due to increased lower leg swelling, he fells difficulty walking.

He also has occasional cough which is usually dry in nature.
He uses 2 pillows (each of around 7cm thickness) to sleep since past 2-3 years. He doesn't have significant difficulty breathing in lying position.

No any other associated symptoms like fever, headache, dizziness, sorethroat, or chest pain
Passing urine and stool normally
Appetite is normal.

His CBC done 9 days back showed:
N-75%, L-15%,E-75, M-7%

ECG done 4 months back showed-
Atrical Fibrillation, and Left Bundle Branch Block.

His Echo done 2 years back shows-

-Rt. Ventricle, Rt. Atrium, and Lt. ventricle are dilated.
-Mitral valve and aortic valve are thickened, aortic valve are partially calcified.
-Mitral regurgitation GradeII-III, aortic regurgitation grade II, Tricuspid regurgitation Grade II
-Left ventricular diastolic dysfunction.
-Sluggish Left ventricular wall motion.

Actually, the patient is my friend’s grandfather. I counselled the family members about the need of hospital admission but they are reluctant due to old age (93 years) .
Could you please advise me what further can be done to improve his condition.

Sorry, I didn’t get my answer about:
-Continuing Tab. Frusemide 20mg*OD, in the setting of hyponatremia (125mEq/L) and Potassium level of (5.5mEq/L).
-What about increase salt diet for hyponatremia? But, I am worried that increased salt diet might aggravate fluid retention and hypertension . Please give your valuable advice.

With heartfelt thanks.
Answered by Dr. Mayank Bhargava 13 minutes later
With the available described details, there appears to be possibility of congestive heart failure causing swelling in both lower limbs.
Dilation of right side of heart also favors the diagnosis.
Dilutional hyponatremia is generally caused by Furosemide and it is a problematic situation.
At one end use of furosemide is essential, hyponatrmia may also cause disorientation.
At the age of 93, each & every step is crucial.
He should take combination of furosemide along with spirinolactone.
Excess salt may cause increased edema.
He should also use low dose of ACE inhibitors under guidance of his treating doctor.
Best regards,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor